Restless legs syndrome (RLS) and mirtazapine
I recently started mirtazapine and have had a good initial reaction to the drug – my energy is better, my mood. The one rather major problem is it seems to trigger or exacerbate my RLS. I had been on tramadol (for back pain) about a week before starting mirtazapine and I have read that they can interfere with each other and cause RLS. My question is should I look for another antidepressant or is it possible that this will improve with time. Right now I am awake all night until about 5 AM when I catch a few hours of sleep. It is pretty rough.
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
Hello @rwlovell and welcome to Mayo Connect. I see that you are experiencing side effects of a medicine you have taken. I’m sure this must be difficult as it is interfering with your sleep. Perhaps some of our members will relate to this experience and respond to your situation. In the meantime, I was wondering if you have you talked with your doctor regarding this side effect and if he/she feels that this will be temporary or not? Teresa
Thanks for replying! We have talked to the doctor on the phone, but the only advice at this point is: stop taking the new drug for now and go back to your former protocol. I did that last night. Still had the RLS, but maybe not as bad. Still kept me awake until about 4:30 AM. Ugh. I have an appointment on Monday. In the meantime….two more nights to go until then and now without the stronger antidepressant — back to citalaphram.
@rwlovell I can understand your continued frustration in not sleeping well, but I am so glad to hear that you talked with your doctor and that you have an appointment on Monday. If the RLS is a bit improved, perhaps you will notice more improvement each night? Let’s hope so. Let us continue to know how we can support you. Teresa
I’d like to add my welcome, and thank you for joining us on Connect, and sharing your symptoms.
In “Anyone here dealing with peripheral neuropathy?” http://mayocl.in/2aWCYXq, @emilyanne @gailfaith @ridgerunner @peggyj4411 @rabbit10 discuss restless leg syndrome (RLS), and I hope they, along with @pattitoo @wljs @lknightb @ptfitzy, will join in with some insight for you.
You may also wish to view this discussion in the Sleep Health group:
Restless Health Syndrome http://mayocl.in/2td1w69
@brit @lesbatts @painwarrior @lakelifelady @roxie43 have posted about Mirtazapine (Remeron), and I wonder if they have any suggestions?
RLS is unpredictable in my case. Naturally as long as I am on my feet no problem of course.
However soon has I sit down, seems it is when I am just getting comfortable, like in a
recliner or lay down it can start in, only one leg at time. If I get up and walk a bit it seems
to dissipate on occasion. A few years ago I did plenty of reading on RLS and my GP would NOT give me
what I read often will work, Diazapam — a Neurologist agreed it was helpful and it works
for me. I ONLY take it if I am having an episode. I don’t feel my case is severe in frequency, as all of us know, we can’t sleep with it.
Best wishes to all.
Mirtazapine did not affect (RLS). It just didn’t seem to give me the relief with my anxiety and depression That’s when my doctor changed me to one 40mg Paxil a day and a half of diazapam in the a.m. and half in the p.m. It has helped some but still get my days of depression and anxiety. Any suggestions out there?
God Bless Patti
I’ve been on Mirtazapine for a little over a year now and haven’t noticed a problem with my RLS. However, I am on a Fentanyl patch for my back and leg pain, and I’ve noticed if I forget to change my patch my RLS acts up. When it does, I take Requip which seems to work well for me. Whenever I try to come off my patch or lower the dosage, my RLS really acts up. Although my RLS isn’t in my legs, it used to be but has now moved into my arms. It is so frustrating. If you need the Tramadol regularly, maybe you could talk to your doctor about switching to a Fentanyl patch.
Make sure you get exercise, especially walking later in the day to help with RLS while taking Remeron. Also, take it around 8 pm so that you might be moving around some before bed. If it starts standing on the affected leg or stretching it out and kicking from side of bed helps too.
Hello @rwlovell I’ve been thinking about you. As I recall you had a doctor’s appointment scheduled for Monday. I hope that all went well. Are you sleeping any better now? Teresa